Kansas, 2025

Hail and Damaging Winds in Kansas, June 30, 2025

June 30, 2025 · NWS GLD · 4 events in 3 counties and zones

In the overnight hours of the 29th, storms formed in Colorado and Nebraska before pushing into northwestern Kansas. Around midnight, numerous clusters of storms formed and intensified across northwestern Kansas and progressed to the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the overnight hours of the 29th, storms formed in Colorado and Nebraska before pushing into northwestern Kansas. Around midnight, numerous clusters of storms formed and intensified across northwestern Kansas and progressed to the southeast. These storms produced 60 MPH winds and hail up to 1.25 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 29, 11:28 PM CST, 1 hour 17 minutes earlier. Its key messages:

  • Severe storms are expected this evening. Wind gusts of 70 MPH and ping-pong ball hail are the main threats.
  • Potential for blowing dust where rain has not occurred over the last day or so.
  • Flooding in low lying areas tonight may occur where prolonged rainfall occurs. Favored area is north of I-70 and east of a Goodland to Benkelman line.
  • Mostly dry after today with chances for storms returning Independence Day weekend.
Area forecast discussion, Jun 29, 11:28 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1128 PM MDT Sun Jun 29 2025

.KEY MESSAGES...

- Severe storms are expected this evening. Wind gusts of 70 MPH
  and ping-pong ball hail are the main threats.

- Potential for blowing dust where rain has not occurred over
  the last day or so.

- Flooding in low lying areas tonight may occur where prolonged
  rainfall occurs. Favored area is north of I-70 and east of a
  Goodland to Benkelman line.

- Mostly dry after today with chances for storms returning
  Independence Day weekend.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1146 AM MDT Sun Jun 29 2025

Latest upper air analysis shows a long wave trough over the Northern
CONUS, with a ridge over the Desert Southwest and a short wave
trough over the Central Plains.  At the surface a weak cold front
had moved through the forecast area, turning winds to the east
behind it.  Morning radar imagery showed storms forming along this
front in North Central KS.  Satellite imagery showed gravity waves
extending up to atleast the mid troposphere behind the front.  North
of the first front was a secondary frontal boundary.  Gravity waves
were also evident behind this second frontal boundary.  Midlevel
clouds are forming along the second frontal boundary as it moves
south.  The front is moving south faster than the clouds, causing
the subsidence behind the front to erode the cloud cover.

For the rest of today, the forecast continues to be rather messy
depending on where the second frontal boundary triggers
thunderstorms.  Most near term model data indicates the secondary
front is what storms will form off of later this afternoon.  The
question is where will the front be by that time.  Based on the
speed of the secondary front, it should be over Southwest Kansas by
mid afternoon, assuming outflow from the storm activity currently
well east of Dodge City does not push the front back north some.  If
the front is not pushed back north, thunderstorm activity along it
will be well south of the forecast area this afternoon.

Focus for storm activity tonight is on the line of storms that will
move east out of Colorado this evening.  New model data continues to
support this being the main show for storm activity.  The latest
short term model ensemble data shows rather wide spread wind gusts
of 60-70 MPH, with some localized areas of 80 MPH gusts.  The data
is indicating the outflow winds should remain tied to the line of
storms instead of racing out ahead of the line.  This will allow the
storms to maintain their intensity/organization.  The worst winds
will be along the point of any bow that forms, which looks to occur
in Northwest Kansas.  The 0-3km bulk shear is perpendicular to the
line, however the shear is quite weak; around 15-20 kts at most.
However the 0-6km bulk shear is 30 kts and is also perpendicular to
the line.  This continues to raise concern for brief spinups
tornadoes occurring along the line of storms; which looks more
likely than the last couple of nights given the outflow winds should
stay with the storm activity not ahead of it.  If tornadoes do form
they will be rain wrapped.  Large hail does not look to be a threat
as storms merging together. However, early in the evening, any lone
storms may pose a threat for large hail before merging into the line.

Another hazard gaining attention is the heavy rain/flooding.
Propagation vectors are around 20 MPH tonight, quite slow.  So while
the leading edge of the storm activity may move through rather
quickly, the storm activity as a whole may not move as fast.  If
this occurs it will cause the storm activity to expand in coverage
to the east; as is being show in some of the near term model data.
The favored area for the heavy rainfall is the northern half of the
forecast area late evening through the rest of the night.

Tonight a stout upper level short wave trough moving from Southeast
Wyoming then Central Nebraska will dip south into the northeast part
of the forecast area overnight.  There is expected to be storm
activity with this upper level short wave trough, which may merge
with the ongoing storm activity over the forecast area.  The merging
of this storm activity may enhance the potential for flooding. Deep
layer shear is 20-30 kts overnight.  However winds vertically are
around 20kts consistently which is not too supportive of severe
thunderstorms; more like storms pulsing in intensity.  With storms
likely in a group already, the main threat should continue to be
straight-line wind gusts along with heavy rainfall/maybe even
flooding if heavy rainfall persists over the same area long enough.
This storm activity should move east/southeast of the forecast area
around 7 AM CT Monday morning, if not before.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 1146 AM MDT Sun Jun 29 2025

Monday will be cooler given the cooler air mass moving in behind the
cold front from today.  Soundings show an inversion present during
the morning, with elevated CAPE available.  However, this looks to
be behind the upper level short wave trough that is moving through
from the storm activity during the night.  The upper level ridge to
the west strengthens, which should route storms to the southwest of
the forecast area that would come off the mountains. Model consensus
continues to show no storm activity for the forecast area, which
seems reasonable.  Highs for Independence Day and Saturday are
seasonal, in the 90s.

Through Wednesday the forecast looks dry for the most part.  The
ridge over the Great Basin on Monday shifts east to the Central
Plains. This will route storm activity north of the forecast area.
During the latter half of the week the ridge may shift east of the
forecast area.  If this happens, that would allow upper level short
wave troughs to move over the forecast area.  Models show one such
short wave trough moving through Friday night, which will have a
large impact on Independence Day activities.  Additional rounds of
storm activity could happen each evening through the weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1119 PM MDT Sun Jun 29 2025

For KGLD... VFR conditions are forecast, but storms remain
possible through 10Z. The best chances are during the first few
hours. A few storms might be able to move over the terminal,
though current trends keep it just south. After 10Z (but as
early as 08Z), storms are forecast to be away from the terminal
and allow for clearing skies for the remainder of the period.
Winds could vary in direction with outflows from the storms, and
then steady from the north through the day. Storm gusts could
reach 40-50 kts.

For KMCK... VFR conditions are forecast, but storms are expected
through the first few hours. A line of stronger storms is
forecast to move in from the northwest around 07-08Z. This line
has produced gusts to 50 kts. Heavy rain could also lower
visibility to a few miles or less. Once the storms pass (likely
around 0830Z, but potentially 10Z), clearing skies are forecast
with winds becoming more steady from the north. Speeds would
likely remain around 10-15 kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...JTL
LONG TERM...JTL
AVIATION...KAK
Hazardous weather outlook, Jun 29, 11:20 PM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1120 PM MDT Sun Jun 29 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010530-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1120 PM MDT Sun Jun 29 2025 /1220 AM CDT Mon Jun 30 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch is in effect until 6am central time for
counties along and east of a line from Hitchcock to Graham.

Severe storms with gusts up to 70 mph and hail up to one and a half
inches remain possible through the night, with the best chance for
the areas under the severe thunderstorm watch.

Isolated instances of flooding and flash flooding may occur tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather are appreciated.

In the hours before

Special weather statement, Jun 29, 11:35 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
1135 PM MDT Sun Jun 29 2025

KSZ027-028-042-300600-
Wichita KS-Wallace KS-Logan KS-
1135 PM MDT Sun Jun 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WICHITA...
SOUTHEASTERN WALLACE AND SOUTHWESTERN LOGAN COUNTIES THROUGH MIDNIGHT
MDT/100 AM CDT/...

At 1134 PM MDT/1234 AM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southeast of Wallace, or 17 miles southeast of
Sharon Springs, moving east at 15 mph.

HAZARD...Wind gusts up to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Wichita, southeastern Wallace and southwestern Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3863 10149 3868 10157 3870 10157 3870 10162
      3872 10169 3891 10162 3889 10120 3857 10127
TIME...MOT...LOC 0534Z 280DEG 13KT 3878 10146

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jun 29, 11:57 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
1257 AM CDT Mon Jun 30 2025

KSZ003-004-300630-
Norton KS-Decatur KS-
1257 AM CDT Mon Jun 30 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NORTON AND CENTRAL
DECATUR COUNTIES THROUGH 130 AM CDT...

At 1257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Wilsonville to near Oberlin.
Movement was east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northwestern
Norton and central Decatur Counties, including the following
locations... Kanona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern Kansas.

&&

LAT...LON 3960 10045 3988 10064 4000 10039 4000 9989
TIME...MOT...LOC 0557Z 283DEG 14KT 4003 10014 3981 10049

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Alexander
Special weather statement, Jun 29, 11:59 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
1259 AM CDT Mon Jun 30 2025

KSZ028-300630-
Logan KS-
1259 AM CDT Mon Jun 30 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LOGAN COUNTY THROUGH 130
AM CDT...

At 1259 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Winona to 12 miles southwest of
Russell Springs. Movement was east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Winona around 105 AM CDT.
  Russell Springs around 110 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3877 10148 3878 10148 3905 10133 3914 10117
      3913 10096 3875 10122
TIME...MOT...LOC 0559Z 249DEG 10KT 3906 10117 3882 10138

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Alexander
Special weather statement, Jun 30, 12:07 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
1207 AM MDT Mon Jun 30 2025

NEZ079-080-300630-
Hitchcock NE-Dundy NE-
1207 AM MDT Mon Jun 30 2025

...STRONG THUNDERSTORMS WILL IMPACT DUNDY AND WESTERN HITCHCOCK
COUNTIES THROUGH 1230 AM MDT/130 AM CDT/...

At 1207 AM MDT/107 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles west of Hayes
Center to 8 miles south of Wauneta to 14 miles south of Champion to
14 miles northeast of Wray. Movement was southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Palisade around 115 AM CDT.
  Stratton around 120 AM CDT.
  Benkelman around 1225 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT/600 AM
CDT/ for southwestern Nebraska.

&&

LAT...LON 4035 10093 4000 10117 4000 10205 4035 10205
TIME...MOT...LOC 0607Z 333DEG 37KT 4053 10119 4030 10133 4026 10176
4027 10210

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Alexander
Special weather statement, Jun 30, 12:23 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
1223 AM MDT Mon Jun 30 2025

KSZ013-300700-
Sherman KS-
1223 AM MDT Mon Jun 30 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL SHERMAN COUNTY THROUGH
100 AM MDT...

At 1223 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Goodland to 3 miles east
of Kanorado. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Goodland and Ruleton around 1230 AM MDT.

This includes Interstate 70 in Kansas between mile markers 0 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3928 10205 3936 10205 3952 10174 3935 10139
      3913 10187 3914 10197
TIME...MOT...LOC 0623Z 317DEG 15KT 3943 10176 3932 10197

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Alexander
Local storm report, Jun 30, 12:39 AM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1239 AM MDT Mon Jun 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     Hail             1 NNE Goodland          39.37N 101.70W
06/30/2025  M0.50 Inch       Sherman            KS   Official NWS Obs

            Half inch hail measured at the office.

&&

KAK

The radar

The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 06:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Decatur

When
June 30, 12:45 AM CST
Where
Decatur County, 4.44 mi NW of Jennings
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
39.717, -100.348

Firefighter reported half dollar sized hail.

Hail, Decatur

When
June 30, 1:19 AM CST
Where
Decatur County, 4.41 mi NW of Jennings
Measured
0.88 in hail
Reported by
Public
Coordinates
39.717, -100.347

Mping report of estimated nickel size hail.

Thunderstorm Wind, Graham

When
June 30, 1:55 AM CST to 2:05 AM CST
Where
Graham County, 0.53 mi E of Hill City
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -99.840

Site KHLC reported 58 to 60 mph wind gusts.

Thunderstorm Wind, Sheridan

When
June 30, 2:13 AM CST
Where
Sheridan County, 1.75 mi WNW of Hoxie
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.360, -100.460

Site Six Toes Feed reported a 60 MPH gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272079, 1272081, 1272080, 1272082.